Alert archive / Hawaii / High Wind Warnings in 2023

High Wind Warning 2, NWS Honolulu, HI

February 28, 2023Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 28, 2023, 3:20 PM HST for Hawaii County, Hawaii. It was in force for 36 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2023, 3:20 PM HST (01:20 UTC)
Expired
Mar 2, 2023, 3:04 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 2:20 AM HSTNON-TSTM WND DMG3 N Captain Cook, HIHIGHWAY 11 CLOSED DUE TO LARGE TREE THAT HAS FALLEN ONTO THE ROADWAY BLOCKING BOTH LANES OF TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2023-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2023-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWHW70 PHFO 010120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Tue Feb 28 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR KOHALA
DISTRICTS OF THE BIG ISLAND... 
...WIND ADVISORY IN EFFECT UNTIL 6PM HST WEDNESDAY FOR MAUI COUNTY
OAHU KAUAI AND PARTS OF BIG ISLAND...

.A strong high pressure system far north of the Hawaiian Islands
will continue to produce strong and gusty trade winds. Wind
speeds are expected to slightly increase tonight into Wednesday
and will exceed advisory thresholds across many parts of the 
state. Isolated pockets of warning level wind gusts have been seen
in the Kohala districts of the Big Island where a High Wind
Warning is now in effect.

HIZ026-054-011430-
/O.UPG.PHFO.WI.Y.0006.000000T0000Z-230302T0400Z/
/O.NEW.PHFO.HW.W.0002.230301T0120Z-230302T0400Z/
Kohala-Big Island North-
320 PM HST Tue Feb 28 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 30 to 45 mph with localized gusts over 60 
  mph.

* WHERE...Portions of the Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ003-004-006-007-009>011-015>018-027-029>052-011430-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-230302T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Big Island Interior-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-
Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
320 PM HST Tue Feb 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* WHAT...East winds 25 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, 
  Oahu and the Big Island.

* WHEN...Until 6 PM HST Wednesday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
3 follow-up statements
560 
WWHW70 PHFO 011335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Wed Mar 1 2023

...HIGH WIND WARNING EXTENDED UNTIL 6 AM HST THURSDAY FOR KOHALA 
DISTRICTS OF THE BIG ISLAND... 
...WIND ADVISORY EXTENDED UNTIL 6 AM HST THURSDAY FOR MAUI COUNTY
OAHU KAUAI AND PARTS OF BIG ISLAND...

.Strong high pressure far north of the main Hawaiian Islands will
continue to produce strong and gusty trade winds. Wind speeds are
expected to slightly increase today and will exceed advisory 
thresholds across many parts of the state. Isolated pockets of 
warning level wind gusts are expected in the Kohala districts of 
the Big Island where a High Wind Warning has been extended through
tonight.

HIZ026-054-020245-
/O.EXT.PHFO.HW.W.0002.000000T0000Z-230302T1600Z/
Kohala-Big Island North-
335 AM HST Wed Mar 1 2023

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 30 to 45 mph with localized gusts over 60 
  mph.

* WHERE...Portions of the Big Island.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ003-004-006-007-009>011-015>018-027-029>052-020245-
/O.EXT.PHFO.WI.Y.0006.000000T0000Z-230302T1600Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Big Island Interior-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-
Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
335 AM HST Wed Mar 1 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 25 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, 
  Oahu and the Big Island.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
440 
WWHW70 PHFO 020132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Wed Mar 1 2023

...HIGH WIND WARNING THROUGH 6 AM HST THURSDAY FOR KOHALA 
DISTRICTS OF THE BIG ISLAND... 
...WIND ADVISORY THROUGH 6 AM HST THURSDAY FOR MAUI COUNTY OAHU 
KAUAI AND PARTS OF BIG ISLAND...

.Robust high pressure far north of the state will continue to 
produce strong and gusty trade winds. Isolated pockets of warning 
level wind gusts are expected in the Kohala Districts of the Big 
Island, where a High Wind Warning remains in place through 
tonight. The Wind Advisory will likely be extended for portions of
the state on Thursday.

HIZ026-054-021445-
/O.CON.PHFO.HW.W.0002.000000T0000Z-230302T1600Z/
Kohala-Big Island North-
332 PM HST Wed Mar 1 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 30 to 45 mph with localized gusts over 60 
  mph.

* WHERE...The northern portion of the Big Island, mainly in the
  North and South Kohala Districts.

* WHEN...Until 6 AM HST Thursday.

* IMPACTS...Damaging winds may blow down trees and power lines 
  and damage roofs. Power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may lead to property damage. Hazardous driving
conditions due to powerful cross winds will pose a serious risk
for drivers, especially for light weight and high profile
vehicles. Loose outdoor items should be brought inside or secured
properly.

&&

$$

HIZ003-004-006-007-009>011-015>018-027-029>052-021445-
/O.CON.PHFO.WI.Y.0006.000000T0000Z-230302T1600Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Big Island Interior-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-
Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
332 PM HST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WHAT...East winds 25 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, 
  Oahu, and the Big Island.

* WHEN...Until 6 AM HST Thursday. However, this advisory will
  likely be extended into Thursday afternoon for some areas.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and awnings and make it 
  difficult to steer, especially for drivers of high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
Wroe
839 
WWHW70 PHFO 021304
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
304 AM HST Thu Mar 2 2023

...WIND ADVISORY NOW IN EFFECT FOR KAUAI OAHU MAUI COUNTY AND 
MOST OF THE BIG ISLAND THROUGH 6 PM THIS EVENING...
...THE HIGH WIND WARNING FOR NORTHERN PORTIONS OF THE BIG ISLAND 
HAS BEEN REPLACED BY A WIND ADVISORY...

.Robust high pressure far north of the state will continue to
produce strong and gusty trade winds. Isolated pockets of warning
level wind gusts are expected in the Kohala Districts of the Big
Island, where a High Wind Warning remains in place through
tonight. The Wind Advisory will likely be extended for portions
of the state on Thursday.

HIZ026-054-030400-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-230302T1600Z/
/O.EXB.PHFO.WI.Y.0006.000000T0000Z-230303T0400Z/
Kohala-Big Island North-
304 AM HST Thu Mar 2 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 20 to 30 mph with localized gusts over 50 
  mph.

* WHERE...The northern portion of the Big Island over and leeward  
  of the Kohala mountains.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, particularly for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

HIZ003-004-006-007-009>011-015>018-027-029>052-030400-
/O.EXT.PHFO.WI.Y.0006.000000T0000Z-230303T0400Z/
Kauai Southwest-Kauai Mountains-Waianae Coast-Oahu North Shore-
Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Big Island Interior-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-Molokai Windward-
Molokai Southeast-Molokai North-Molokai West-
Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South-
Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-
304 AM HST Thu Mar 2 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with localized gusts over 50 
  mph.

* WHERE...Portions of Kahoolawe, Kauai, Lanai, Maui, Molokai, 
  Oahu and the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can knock down tree branches, blow
  away tents and unsecured objects, and make it difficult to
  drive, particularly for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Jelsema

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 28, 10:15 AM HST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 10:15 AM HST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1015 AM HST Tue Feb 28 2023

.SYNOPSIS...
Wet and windy trade wind weather will persist over the next
several days. An upper level disturbance just northeast of the Big
Island will enhance showers and could bring some isolated
thunderstorms to the eastern half of the state. The highest
rainfall amounts are are expected over East Maui and the windward
slopes of the Big Island throughout this week. Trade winds should
gradually lower Friday into the weekend as a cold front
approaches the region from the northwest. A cold front will likely
bring an increase of heavy showers especially leeward areas during
the first half of next week.

&&

.DISCUSSION...
Strong high pressure north of the state will continue to maintain
windy trade wind conditions across the state. Aloft, water vapor
imagery is showing an upper level low just northeast of the Big
Island and is enhancing our trade wind showers. This upper low is
expected to gradually move closer to the state over the next
several days and will continue to produce a wet trade wind pattern
across the state.

Morning sounding from Hilo shows steep low-level lapse rates with
a weak inversion. With the unstable atmosphere in place, lightning
will be possible with any showers over windward Big Island and
possibly east Maui. Overall the weather forecast does not change
much during the next several days with wet and windy conditions
continuing. Trade winds are actually expected to slightly
strengthen even more tonight into Wednesday, thus the Wind
Advisory was updated this morning to include the entire island of
Oahu and Kauai. As for rainfall, showery weather will continue
over the western half of the state while thunder trades will
remain possible over the eastern half of the state, primarily
windward areas. Some minor flooding will be possible at times due
to the heavy downpours. The greatest rainfall is expected over the
mid-slopes of windward Big Island where frequent heavy showers
are expected. Due to periodic breaks between each heavy showers,
significant flooding is not expected at this time. The main
concern and uncertainty during the next few days would be if we
see any shower training over a particular area due to the unstable
atmosphere.

Trade winds are expected to gradually weaken Thursday through the
weekend and could become light and variable by Sunday as a front
begins to approach the state from the northwest. Forecast models
are also showing a trough developing east of the state this
weekend. The general trend would be for a decrease of shower
activity this weekend.

&&

.AVIATION...
High pressure north of the islands will keep strong and gusty
trade winds in place during the next couple days. An upper level
low northeast of the Big Island moving southwest towards the state
will provide some instability to the atmosphere. A few heavy
showers and isolated thunderstorms will be possible for the Big
Island summits and windward areas of Maui this afternoon. Within
these heavier showers and thunderstorms, embedded IFR conditions
can be expected. Otherwise Clouds and showers will favor windward
and mauka areas, but a few will reach leeward communities at
times. Some MVFR cigs/vsbys can be expected in the passing
showers, with showers most prevalent over windward slopes and
coasts.

AIRMET Sierra remains in effect for mountain obscuration over
windward sections of most islands. This AIRMET will likely remain
in place through the morning hours, with some improvement
possible over windward sections of Kauai and Oahu this afternoon.

AIRMET Tango remains in effect for moderate to isolated severe low
level turbulence over and downwind of the terrain of all islands.
AIRMET Tango is also in effect for strong surface winds across the
entire state.

&&

.MARINE...
Rough conditions will continue across the local waters into the
second half of the week as strong high pressure remains to the
north. Overnight satellite data showed 25-35 kt winds with seas
hovering in the 10-15 ft range, which line up well with nearshore
buoy observations this morning. Guidance supports this and depicts
a large belt of strong northeast to east trades over and upstream
of the state through much of this week, with gales continuing
through midweek over the windier waters and channels of Maui County
and the Big Island. A pattern transition is likely this weekend
as a cold front approaches, leading to a break in the strong winds
and rough seas.

Surf along east facing shores will build today, with heights
nearing the warning threshold of 15 ft tonight through Wednesday
due to the aforementioned winds over and upstream of the state. A
downward trend is expected Friday through the upcoming weekend as
the ridge weakens and winds ease.

Surf along north facing shores will remain well below the seasonal
average through next weekend. Satellite data showed a large swath
of gales aimed at the area down the 310 degree directional band
associated with a system tracking eastward toward the Date Line.
This supports a small west-northwest swell arriving Friday, then
lingering into the weekend.

Surf along south facing shores will remain near the seasonal average
each day, with mainly wind swell wrapping into exposed areas.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST Wednesday for Kauai Leeward-Kauai
Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-Maui
Leeward West-Kohala-Big Island Interior-Kauai North-Kauai East-
Kauai South-East Honolulu-Honolulu Metro-Ewa Plain-Koolau
Windward-Koolau Leeward-Molokai-Lanai Windward-Lanai Leeward-
Lanai South-Maui Central Valley North-Maui Central Valley South-
Windward Haleakala-Kipahulu-South Maui/Upcountry-South Haleakala-
Big Island South-Big Island Southeast-Big Island North.

High Surf Advisory until 6 PM HST Thursday for Olomana-Maui
Windward West-Kauai East-Kauai South-East Honolulu-Koolau
Windward-Molokai Windward-Molokai Southeast-Windward Haleakala-
Kipahulu-South Haleakala-Big Island Southeast-Big Island East-
Big Island North.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters-Big Island
Windward Waters.

Gale Warning until 6 PM HST Thursday for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

&&

DISCUSSION...Kino
AVIATION...Tsamous
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:48 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao48 hr
Mar 1, 9:59 AM HSTWinter Weather AdvisoryHFOHawaii17 hr

Nearby

High Wind Warnings in Hawaii, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.